The trauma of experiencing or witnessing an overdose can cause significant mental health issues. In the last few years, there has been a spike in overdose deaths related to alcohol and illicit substances. According to the Centers for Disease Control and Prevention (CDC), between 2019 and 2020, “overdose deaths increased by 31%.” Peers, family members, close friends, and first responders are the individuals most likely to witness an overdose. The effect on their mental health can be devastating. Newport Beach Recovery Center offers trauma-focused therapy to help clients heal.
The Emotional Impact of Witnessing an Overdose
It is normal to have a wide range of emotional responses to trauma, and your feelings are valid. People often feel distant, angry, afraid, or depressed after witnessing traumatic events. In most cases, the person who overdosed was someone close — such as a family member or friend. Their loss can directly impact your day-to-day life. Your emotional response to their loss or pain is valid. You can use those emotions as motivation to reach out for help and heal from your own trauma or SUD. Below are a few lifestyle changes that can help you avoid internalizing the impact of future traumas:
- Prioritize your mental and physical health
- Join sober social circles
- Attend treatment and therapy
- Set strict boundaries with individuals who actively misuse substances
- Learn to identify the signs of a potential overdose
By surrounding yourself with sober peers and building a toolbox of coping techniques, you can create a healthier life for yourself. The trauma of witnessing an overdose can leave some people afraid to trust or get close to others. Learning to identify warning signs will decrease your risk of experiencing or witnessing an overdose in the future. It will also allow you to reach out for help sooner.
How Trauma Affects Recovery
According to Dialogues in Clinical Neuroscience, “Traumatic stress can be associated with lasting changes” in the amygdala, hippocampus, and prefrontal cortex. In addition, “studies have shown alterations in memory function following traumatic stress.”
Trauma affects recovery and can cause the following:
- Difficulty focusing
- Memory problems
- Sleep disturbances
- Mental fatigue
- Triggered trauma responses
Most individuals in treatment for SUD have some form of trauma to work through. Newport Beach Recovery Center uses a trauma-focused approach to care. We understand that trauma can have a very real effect on your ability to function and recover from SUD.
Healing From Co-Occurring Trauma-Related Disorders
Witnessing or experiencing an overdose is traumatic and can cause some individuals to develop post-traumatic stress disorder (PTSD), generalized anxiety disorder (GAD), and other mental health issues. You might feel depressed, angry, or distant from others. The physical changes in your brain caused by substance abuse and trauma can make it more challenging to focus on healing. You might need integrative treatment or a combination of prescription medication and therapy to manage symptoms during early recovery.
The most common treatment options for trauma-related issues include:
- Peer support
- Group and individual therapy
- Trauma-informed cognitive-behavioral therapy (t-CBT)
- Family therapy
- Eye-movement desensitization and reprocessing (EMDR)
3 Warning Signs of a Potential Overdose
Being able to recognize the warning signs of an overdose can empower you to feel less anxious and afraid for yourself or others. A difference of a few minutes can save a life. By educating yourself, you can better prepare to cope with this form of trauma in the future. The Centers for Disease Control and Prevention (CDC) has an excellent resource for opioid overdose prevention. If someone abuses substances and you notice any of the three warning signs described below, get medical help immediately.
#1 Unresponsiveness or Unconsciousness
If someone misuses a substance and then falls asleep, the risk to their safety increases substantially. You should attempt to keep them awake. Should they fall unconscious or become unresponsive, you need to get them medical assistance immediately. Even waiting a few minutes can lead to permanent injury or death.
#2 Changes in Breathing
Many substances and combinations of substances, including alcohol, can affect breathing to the point where someone experiences hypoxia or loses consciousness. The following breathing patterns may indicate a medical emergency:
- Labored and wheezing
- Fast and short
- Shallow and slow
These changes may come on abruptly or gradually appear, depending on the substance. All unusual breathing can affect oxygen levels in the blood as well as blood flow to the heart, brain, and other organs.
#3 Changes to Skin Color and Temperature
Skin that is pale blue or light purple indicates the person is not getting enough oxygen and may need medical assistance. The skin changes color around the lips, face, and extremities first. Any increase or lowering of temperature may also indicate a significant health problem.
Witnessing an overdose can affect how you relate to others. You could’ve developed a trauma-related disorder, or you could struggle with survivor’s guilt if you saw someone you love overdose. Many people who experience that kind of trauma develop mental health and relationship issues. Feeling angry, guilty, depressed, or uncertain about how to emotionally respond to the situation is normal. You can protect yourself from future trauma by getting the help you need to maintain sobriety if you struggle with SUD. In addition, learning to identify the signs of a possible overdose can protect you and the ones that you love. The dedicated team at Newport Beach Recovery Center can help individuals in recovery learn how to heal from the trauma of witnessing an overdose. To learn more about our programs and how we can help, call our office today at (888) 850-0363.